Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 244, NWS Des Moines, IA

June 11, 2004Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2004, 8:21 PM CDT for Ringgold County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 8:21 PM CDT (01:21 UTC)
Expired
Jun 11, 2004, 9:15 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS53 KDMX 120121
SVRDMX
IAC159-120215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 915 PM CDT

* AT 817 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOUNT AYR...OR ABOUT 69 MILES SOUTHWEST OF
  DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR KELLERTON AROUND 835 PM AND
  5 MILES SOUTH OF BEACONSFIELD AROUND 840 PM.

AT 820 PM...A MEDIA WEATHER SPOTTER REPORTED QUARTER SIZED HAIL IN 
MT AYR.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LAT...LON 4089 9447 4058 9448 4058 9403 4089 9404

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 AM CDT, 16 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 4:00 AM CDT, 16 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI JUN 11 2004

.DISCUSSION...
MAIN FCST PROB WL BE WITH THE NEXT 3 DAYS.  POTENTIALLY POTENT STTN
TDA WITH INIT CNVCTN LFTG NEWD ACRS THE NORTHWEST AND SHUD BE OUT OF
THE PIX ERY THIS MRNG.  LOADED GUN TYPE SOUNDINGS THIS AFTN WITH
DECENT SHEER IN THE UPR LVL DRY SLOT.  CERTAINLY FAVORABLE FOR SVR
WX IF WE CAN GET ANY KIND OF HEATING GOING.  CAA AT H7 WL
DESTABILIZE THE ATMOS SO THAT CNVCTN WL BE LKLY BY 18Z OR SHORTLY
AFT.  A BRK IN ACTION TNGT WITH WRMFNT SAT NGT.  GFS LKS TOO OVR
DONE AND WENT WITH THE ETA SCENARIO WITH LATE AFT INTO ERY EVE
DVLPMT GRADUALLY SINKING BY LATE EVE TO THE S.  A POTENTIAL PROB FOR
SUN NOT AS CLEAR BUT SHUD BE THE LAST SIG ROUND.  COOLING INTO MID
WK AS ADVTZD PAST SVRL DAYS IN GFS.  DONT SEE IT GETTING AS COLD AS
GFS FCST, HWVR WL NEED TO WATCH HOW NLY THE FLOW GETS WITH SNO
FIELDS FARTHER S THAN NORMAL NR A PABR-CYYZ LN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 9:44 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT FRI JUN 11 2004

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING...

IAZ004>007-015>017-023>028-033>039-044>050-121100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
944 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS WILL FIRE OVER WESTERN IOWA BY NOON OR SHORTLY AFTER
AND ADVANCE ACROSS THE AREA THIS AFTERNOON AND EVENING.  LARGE HAIL
OF GOLFBALL SIZE OR LARGER IS LIKELY WITH SOME OF THE STORMS...ALONG
WITH DAMAGING STRAIGHT LINE WINDS OF MORE THAN 70 MPH. CONDITIONS
ARE ALSO FAVORABLE FOR TORNADOES. A FEW STRONG TORNADOES ARE
POSSIBLE...WITH THE HIGHEST RISK AREA BETWEEN THE HIGHWAY 20 AND
HIGHWAY 30 CORRIDORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  THERE IS ONLY A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH THE BEST CHANCE FOR SEVERE WEATHER
WILL BE TO THE SOUTH OF US.

ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
MONDAY.  AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND
SUNDAY AFTERNOON.

IAZ057>062-070>075-081>086-092>097-121100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
944 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS INITIATION IS EXPECTED ACROSS WESTERN IOWA BY NOON OR
SHORTLY AFTER..WITH STORMS ADVANCING EAST ACROSS THE AREA THIS
AFTERNOON AND EVENING.  THE AREAL COVERAGE OF STORMS SOUTH OF HIGHWAY
30 IS NOT EXPECTED TO BE AS LARGE AS AREAS TO THE NORTH. HOWEVER A
FEW SEVERE THUNDERSTORMS ARE EXPECTED...WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED
TORNADOES CANNOT BE RULED OUT...WITH THE MOST FAVORED AREA LOCATED
BETWEEN HIGHWAY 30 AND INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  THUNDERSTORMS WILL FORM LATE IN
THE AFTERNOON AND LAST THROUGH THE NIGHT.  THE BEST CHANCE OF
SEVERE WEATHER IS WITHIN THE FIRST FEW HOURS AFTER INCEPTION.

ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
MONDAY.  AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY
INTO SATURDAY EVENING AND SUNDAY AFTERNOON.

KINNEY

In the hours before

Local storm report, Jun 11, 7:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TORNADO          2 W LEHIGH              42.36N 94.09W
06/11/2004                   WEBSTER            IA   TRAINED SPOTTER

            DEBRIS SEEN NEAR BURNSIDE. QUARTER HAIL 2 MILES NORTH OF
            BURNSIDE.

&&

GRAMS
Local storm report, Jun 11, 7:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             4 ENE DUNCOMBE          42.49N 93.93W
06/11/2004  1.00 INCH        HAMILTON           IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, Jun 11, 8:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 W DIAGONAL            40.81N 94.42W
06/11/2004  1.00 INCH        RINGGOLD           IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, Jun 11, 8:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TORNADO          4 E LEHIGH              42.36N 93.97W
06/11/2004                   WEBSTER            IA   LAW ENFORCEMENT

            JUST EAST OF BRUSHY CREEK.

&&

GRAMS
Local storm report, Jun 11, 8:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
810 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 NW WEBSTER CITY       42.50N 93.87W
06/11/2004  1.75 INCH        HAMILTON           IA   TRAINED SPOTTER

&&

JAW
Local storm report, Jun 11, 8:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             WEBSTER CITY            42.46N 93.82W
06/11/2004  1.50 INCH        HAMILTON           IA   BROADCAST MEDIA

            REPORTED BY WOI.

&&

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:07 PM CDTSevere Thunderstorm WarningDMXWright53 min
Jun 11, 7:13 PM CDTSevere Thunderstorm WarningDMXTaylor47 min
Jun 11, 7:18 PM CDTSevere Thunderstorm WarningDMXRinggold57 min
Jun 11, 7:28 PM CDTTornado WarningDMXWebster32 min
Jun 11, 7:49 PM CDTTornado WarningDMXHamilton56 min
Jun 11, 7:59 PM CDTSevere Thunderstorm WarningDMXUnion61 min
Jun 11, 8:02 PM CDTTornado WarningDMXWebster28 min
Jun 11, 8:13 PM CDTTornado WarningDMXBoone47 min
Jun 11, 8:30 PM CDTTornado WarningDMXWebster15 min
Jun 11, 8:42 PM CDTFlash Flood WarningDMXHamilton3 hr
Jun 11, 8:47 PM CDTTornado WarningDMXHamilton43 min
Jun 11, 8:59 PM CDTTornado WarningDMXBoone46 min
Jun 11, 9:01 PM CDTSevere Thunderstorm WarningDMXDallas44 min
Jun 11, 9:17 PM CDTSevere Thunderstorm WarningDMXStory58 min
Jun 11, 9:34 PM CDTSevere Thunderstorm WarningDMXHamilton41 min
Jun 11, 10:11 PM CDTSevere Thunderstorm WarningDMXMarshall, Story59 min
Jun 12, 2:11 PM CDTSevere Thunderstorm WarningDMXCass34 min
Jun 12, 2:20 PM CDTSevere Thunderstorm WarningDMXAudubon40 min
Jun 12, 2:54 PM CDTSevere Thunderstorm WarningDMXGuthrie36 min
Jun 12, 2:57 PM CDTSevere Thunderstorm WarningDMXAdair33 min
Jun 12, 3:18 PM CDTSevere Thunderstorm WarningDMXUnion42 min
Jun 12, 3:32 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas43 min
Jun 12, 3:46 PM CDTSevere Thunderstorm WarningDMXPolk, Story44 min
Jun 12, 4:19 PM CDTSevere Thunderstorm WarningDMXHamilton41 min
Jun 12, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall48 min
Jun 12, 5:01 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.